Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 25, NWS Tallahassee, FL

February 12, 200915 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Feb 12, 2009, 3:15 AM CST for 15 counties in Florida. It took effect at Feb 12, 2009, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2009, 3:15 AM CST (09:15 UTC)
In effect from
Feb 12, 2009, 12:00 PM CST
Expired
Feb 12, 2009, 5:00 PM CST
In force
5 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The radar

The Tallahassee radar (KTLH), 40 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 120915
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 AM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ TO 6 PM
EST /5 PM CST/ THIS AFTERNOON FOR THE EASTERN FLORIDA PANHANDLE
AND WESTERN BIG BEND DUE TO LONG DURATIONS OF LOW RELATIVE
HUMIDITY...

.A DRIER AIR MASS WILL FILTER INTO THE REGION TODAY BEHIND AN
EXITING COLD FRONT. TEMPERATURES WILL RISE INTO THE 70S THIS
AFTERNOON ALLOWING HUMIDITY VALUES TO DROP BELOW 35 PERCENT FOR
AROUND 4 HOURS ACROSS THE EASTERN FLORIDA PANHANDLE AND WESTERN
BIG BEND. MOISTURE WILL QUICKLY RETURN FOR FRIDAY AHEAD OF THE
NEXT STORM SYSTEM...WITH HUMIDITY LEVELS REMAINING ELEVATED
THROUGH THE WEEKEND.

FLZ007>019-026-027-122300-
/O.NEW.KTAE.FW.W.0025.090212T1800Z-090212T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-
415 AM EST THU FEB 12 2009 /315 AM CST THU FEB 12 2009/

...RED FLAG WARNING IN EFFECT FROM 1 PM EST /NOON CST/ TO 6 PM
EST /5 PM CST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM EST /NOON CST/ TO 6 PM EST
/5 PM CST/ THIS AFTERNOON. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

CAMP
1 follow-up statement
000 
WWUS82 KTAE 122024
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
324 PM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS AFTERNOON FOR THE EASTERN FLORIDA PANHANDLE AND BIG BEND DUE
TO LONG DURATIONS OF LOW RELATIVE HUMIDITY BELOW 35 PERCENT...

...RED FLAG WARNING NOW IN EFFECT FROM 1 PM EST /NOON CST/ TO 6 PM
EST /5 PM CST/ FRIDAY AFTERNOON FOR THE FLORIDA BIG BEND DUE TO
LONG DURATIONS OF LOW RELATIVE HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...ALTHOUGH RELATIVE HUMIDITIES AND RAIN CHANCES WILL
BE ON THE RISE THROUGH THE DAY FRIDAY...RED FLAG CONDITIONS ARE
EXPECTED ACROSS THE BIG BEND DUE TO LONG DURATIONS OF LOW RELATIVE
HUMIDITY. DISPERSIONS WILL REMAIN BELOW CRITICAL LEVELS DURING
THIS TIME. RED FLAG CONDITIONS ARE NOT EXPECTED OVER THE WEEKEND
AS A FRONTAL BOUNDARY APPROACHES AND MOVES OVER THE AREA. THE
NEXT BEST CHANCE FOR FIRE WEATHER WILL BE ON MONDAY IN THE WAKE OF
THE FRONT.

FLZ016>019-027-130000-
/O.NEW.KTAE.FW.W.0026.090213T1800Z-090213T2300Z/
/O.CON.KTAE.FW.W.0025.000000T0000Z-090212T2300Z/
GADSDEN-LEON-JEFFERSON-MADISON-WAKULLA-
324 PM EST THU FEB 12 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST FRIDAY...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LONG DURATIONS OF LOW
RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

FLZ028-029-130000-
/O.NEW.KTAE.FW.W.0026.090213T1800Z-090213T2300Z/
/O.EXA.KTAE.FW.W.0025.000000T0000Z-090212T2300Z/
TAYLOR-LAFAYETTE-
324 PM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST FRIDAY...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LONG DURATIONS OF LOW
RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

FLZ034-130000-
/O.NEW.KTAE.FW.W.0026.090213T1800Z-090213T2300Z/
DIXIE-
324 PM EST THU FEB 12 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM EST FRIDAY...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LONG DURATIONS OF LOW
RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

FLZ007>015-026-122300-
/O.CON.KTAE.FW.W.0025.000000T0000Z-090212T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-LIBERTY-
324 PM EST THU FEB 12 2009 /224 PM CST THU FEB 12 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS AFTERNOON...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. LONG DURATIONS OF LOW
RELATIVE HUMIDITY WILL ENHANCE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Feb 12, 1:30 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 12, 1:30 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
230 AM EST THU FEB 12 2009

.SYNOPSIS...WATER VAPOR ANIMATION DEPICTED A PROGRESSIVE AND FAIRLY
AMPLIFIED PATTERN IN THE MID/UPPER LEVELS. NEGATIVELY-TILTED TROUGH
CONTINUED TO LIFT NORTHEAST FROM THE OH VALLEY TOWARD NEW ENGLAND...
WITH ZONAL FLOW IN ITS WAKE. ANOTHER TROUGH WAS DIGGING SOUTHWARD
ALONG THE PACIFIC COAST. THE LATEST REGIONAL SURFACE ANALYSIS PLACED
THE COLD FRONT FROM THE CENTRAL CAROLINAS THROUGH CENTRAL GA...
EASTERN FL PANHANDLE AND INTO THE CENTRAL GULF OF MEXICO. MOST OF
THE SHOWERS DETECTED EARLIER OVER THE AREA HAVE DISSIPATED. WINDS
SHIFTED FROM SOUTHWEST TO NORTHWEST...AND DEW POINTS FELL FROM THE
60S TO THE 30S AND 40S BEHIND THE FRONT. OVER THE MARINE
AREA...SOUTHWEST WINDS OF 10-15 KT AND 3-5 FT SEAS PREVAILED. ALONG
THE PANHANDLE COAST...OFFSHORE WINDS AND DECREASING SWELL WILL LOWER
THE SURF BEHIND THE FRONT.

&&

.SHORT TERM (TODAY-SATURDAY NIGHT)...00Z MODELS IN GENERAL AGREEMENT
THAT THE FAST ZONAL FLOW ALOFT WITH EMBEDDED SHORT WAVES WILL
PERSIST ACROSS THE SRN CONUS THROUGH THE PERIOD. AS IS MOST OFTEN
THE CASE...BOTH TIMING AND INTENSITY OF THESE SHORT WAVES ARE
DIFFICULT TO FORECAST. THE SURFACE COLD FRONT WILL EXIT OUR SERN
ZONES THIS MORNING...THEN STALL OVER CENTRAL FL LATER TODAY AS IT
ENCOUNTERS A RIDGE TO THE SOUTH. SURFACE HIGH PRESSURE WILL MOVE
QUICKLY ACROSS THE SOUTHEAST TODAY...ENSURING A MOSTLY SUNNY AND
WARM DAY. THE FRONT WILL BEGIN TO RETURN SLOWLY NORTHWARD AS A WARM
FRONT TONIGHT...WITH OVERRUNNING RAIN/ELEVATED THUNDER ENTERING THE
FL PANHANDLE ZONES AROUND SUNRISE FRIDAY. THIS FRONT WILL LIFT
ACROSS THE CWA FRIDAY AND FRIDAY NIGHT...FOLLOWED BY THE COLD FRONT
SATURDAY AND SATURDAY NIGHT. POPS WILL BE IN THE LIKELY CATEGORY
WESTERN ZONES ON FRIDAY...AND ALL BUT THE SOUTHEAST BIG BEND FRIDAY
NIGHT AND SATURDAY. SOME STRONG STORMS CANNOT BE RULED OUT IN THE
WARM SECTOR AHEAD OF THE COLD FRONT. WHILE SURFACE BASED INSTABILITY
LOOKS MARGINAL AT THIS TIME...THERE IS THE POTENTIAL FOR A FEW
ELEVATED SEVERE STORMS PRODUCING LARGE HAIL. WILL HIGHLIGHT THIS
POSSIBILITY IN THE MORNING HWO...AND LATER SHIFTS WILL NEED TO
MONITOR TRENDS.

.LONG TERM (SUNDAY-THURSDAY)...GUIDANCE HAS COME INTO BETTER
AGREEMENT COMPARED TO 24 HOURS AGO...WITH THE GFS TRENDING TOWARDS
THE MORE CONSISTENT ECMWF. OVERALL...FAST ZONAL FLOW WILL CONTINUE
THROUGH MUCH OF THE EXTENDED PERIOD WITH EMBEDDED SHORT WAVES
PROVIDING SPELLS OF SHOWERS AND THUNDERSTORMS. THE TIMING AND
INTENSITY OF SYSTEMS WITHIN THIS FAST FLOW ARE HARD TO PIN DOWN WITH
GUIDANCE A BIT OF A MOVING TARGET. AT THIS TIME...IT APPEARS THE
SHORT WAVE WILL MOVE NORTH OF THE AREA SUNDAY AND AFTER ONE MORE
ROUND OF SHOWERS AND THUNDERSTORMS...PUSH THE PERSISTENT FRONTAL
BOUNDARY SOUTH OF THE REGION FOR MONDAY AND TUESDAY. BY LATE TUESDAY
AND WEDNESDAY...THE NEXT SIGNIFICANT SHORT WAVE IN THE PATTERN
BEGINS TO MOVE OUT OF THE PLAINS STATES...PUSHING A COLD FRONT AND
POSSIBLE LOW PRESSURE CENTER INTO THE REGION. FOR THE FORECAST
GRIDS...WILL TAPER OFF THE POPS SUNDAY EVENING WITH DRY WEATHER FOR
MONDAY AND TUESDAY. POPS WILL ONCE AGAIN RAMP UP FOR TUESDAY NIGHT
AND WEDNESDAY...BUT WILL NOT GO TOO CRAZY GIVEN THE SIGNIFICANT
UNCERTAINTY WITH THE TIMING.

AS FOR TEMPERATURES...ZONAL FLOW WILL LEAD TO SOMETHING WE HAVENT
SEEN MUCH THIS WINTER...TEMPERATURES NEAR NORMAL.

&&

.MARINE...A COLD FRONT WILL EXIT THE MARINE AREA TODAY AND STALL
SOUTH OF THE WATERS TONIGHT. WINDS WILL SHIFT OFFSHORE AND
DIMINISH...ALONG WITH SUBSIDING SEAS AFTER THE FRONTAL PASSAGE. THE
FRONT WILL LIFT NORTHWARD AS A WARM FRONT FRIDAY AS A RIDGE BUILDS
FROM SOUTH TO NORTH OVER THE NORTHEAST GULF. THIS RIDGE WILL BE
SHUNTED SOUTHWARD LATE FRIDAY AS ANOTHER COLD FRONTAL CROSSES THE
WATERS SATURDAY AND SATURDAY NIGHT...WHICH WILL RAISE WINDS AND SEAS
TO EXERCISE CAUTION LEVELS.

&&

.AVIATION...LOW CLOUDS ASSOCIATED WITH THE COLD FRONT WILL SLOWLY
MOVE SOUTHEAST OVERNIGHT...WITH TERMINALS CLEARING TO VFR FROM WEST
TO EAST. KDHN HAS ALREADY CLEARED WITH KPFN AND KABY NEXT. KTLH AND
KVLD WILL LIKELY NOT REACH VFR UNTIL AROUND SUNRISE OR A LITTLE
LATER. FOR THE REMAINDER OF THE FORECAST PERIOD...ALL TERMINALS WILL
BE VFR.

&&

.FIRE WEATHER...DRIER AIR FILTERS INTO THE REGION TODAY BEHIND THE
COLD FRONT. WITH NOT MUCH IN THE WAY OF COOLER AIR...TEMPERATURES
WILL RISE INTO THE MID 70S THIS AFTERNOON...RESULTING IN AROUND 4
HOURS OF SUB-35 PERCENT RH ACROSS INLAND NRN FL. THEREFORE...WILL
ISSUE A RED FLAG WARNING FOR TODAY FOR ALL BUT ERN BIG BEND. BY
FRIDAY...MOISTURE WILL RAPIDLY RETURN TO THE REGION...PREVENTING RED
FLAG CONDITIONS THROUGH THE UPCOMING WEEKEND.

&&

.HYDROLOGY...WHILE THE FRIDAY-SATURDAY WEATHER SYSTEM WILL PRODUCE
MORE RAINFALL THAN WEDNESDAYS COLD FRONT...IT SHOULD NOT PRODUCE
SIGNIFICANT HYDROLOGIC IMPACTS DUE TO THE ANTECEDENT DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  76  45  70  57  72 /   0  10  50  60  60
PANAMA CITY  73  52  69  60  72 /   0  10  60  50  60
DOTHAN       74  43  68  58  70 /   0  10  60  70  60
ALBANY       74  41  71  55  70 /   0  10  40  70  60
VALDOSTA     76  44  72  57  72 /   0  10  30  60  60
CROSS CITY   77  48  75  57  74 /   0  10  30  40  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 1 PM EST /NOON CST/ TO 6 PM EST /5 PM CST/
     THIS AFTERNOON FOR THE FOLLOWING ZONES: BAY...CALHOUN...
     COASTAL WALTON...FRANKLIN...GADSDEN...GULF...HOLMES...
     INLAND WALTON...JACKSON...JEFFERSON...LEON...LIBERTY...
     MADISON...WAKULLA...WASHINGTON.

GM...NONE.
&&

JAMSKI/CAMP
Hazardous weather outlook, Feb 11, 4:01 AM CST, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 AM EST WED 11 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-121100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
500 AM EST WED FEB 11 2009 /400 AM CST WED FEB 11 2009/

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING TO 7 PM EST /6 PM CST/ THIS EVENING...

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM CST THIS MORNING UNTIL 6
AM CST THURSDAY MORNING FOR THE BEACHES OF WALTON AND BAY COUNTIES...

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY FOR THE
WATERS FROM APALACHICOLA TO DESTIN OUT 60 NAUTICAL MILES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST
AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT GULF COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE EAST ACROSS THE REGION TODAY AND
TONIGHT...PRECEDED BY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.
STRONG WINDS ALOFT MAY LEAD TO A FEW STRONG THUNDERSTORMS OVER THE
EASTERN FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THIS AFTERNOON. A
TIGHT PRESSURE GRADIENT WILL CREATE STRONG SOUTHERLY WINDS WHICH
WILL CREATE HAZARDOUS CONDITIONS FOR BOATERS ON AREA LAKES AND THE
PANHANDLE COASTAL WATERS. INCREASING ONSHORE SWELL COMBINED WITH THE
WINDS WILL GENERATE HIGH SURF...DANGEROUS RIP CURRENTS AND POSSIBLE
BEACH EROSION ALONG THE PANHANDLE COAST TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

DRIER AIR BEHIND A COLD FRONT THURSDAY WILL BE SHORT-LIVED AS
ANOTHER WEATHER SYSTEM BRINGS SHOWERS AND ISOLATED THUNDERSTORMS TO
THE REGION FRIDAY AND SATURDAY. PRESENT INDICATIONS ARE THAT A FRONT
WILL STALL NEARBY...KEEPING SLIGHT CHANCES FOR RAIN SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 2:24 PM CSTRed Flag WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 7 more27 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.